Trimethoprim/sulfamethoxazole-induced hypoglycemia in a malnourished patient with severe infection
Related Experiment Video
Updated: Oct 7, 2026

Improving IV Insulin Administration in a Community Hospital
Published on: June 11, 2012
Z Hekimsoy1, S Biberoğlu, A Cömlekçi
1Dokuz Eylül University, Medical Faculty, Department of Internal Medicine, Izmir, Turkey.
Abstract:
Hypoglycemia resulting from the combination of sulfonylurea and sulfonamides is a recognized drug interaction. Hypoglycemia induced by sulfonamides alone may be encountered less frequently. Because of their structural similarities to sulfonylureas, sulfonamides are liable to facilitate hypoglycemia by increasing insulin release in susceptible individuals. Sulfonamides can potentiate the hypoglycemic effect of sulfonylurea agents when given in combination. We describe a malnourished patient with severe infection who developed hypoglycemia during high-dose trimethoprim/sulfamethoxazole therapy. Elevated C-peptide concentrations during the hypoglycemic episode indicate that hypoglycemia resulted from increased endogenous insulin secretion. As malnourished patients are prone to hypoglycemia, we suggest that they should be monitored carefully if they are on sulfonamide therapy.
Related Concept Videos
Glucose Transporters
Facilitated diffusion-glucose transporters (GLUTs) are encoded by the solute-linked carrier (SLC) family 2, subfamily A gene family, or SLC2A. The 14 GLUT protein members are distributed into three classes:
Oral Hypoglycemic Agents: Sulfonylureas
Oral Hypoglycemic Agents: Biguanides and Glitazones
Oral Hypoglycemic Agents: Glinides
Hypoglycemia and Glucagon
Hypoglycemia